Puerto Rico, 2013

Flash Flooding and Flooding in Puerto Rico, May 6 to 8, 2013

May 6 to 8, 2013 · NWS SJU · 12 events in 9 counties and zones

Deep tropical moisture combined with daytime heating and an upper level trough to produced scattered to numerous showers with thunderstorms. Very heavy rain fell over the western interior section of Puerto Rico, which led to several roads closed and several creeks and rivers out of its banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Deep tropical moisture combined with daytime heating and an upper level trough to produced scattered to numerous showers with thunderstorms. Very heavy rain fell over the western interior section of Puerto Rico, which led to several roads closed and several creeks and rivers out of its banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 6, 2:56 PM AST, 1 hour 31 minutes earlier.

Area forecast discussion, May 6, 2:56 PM AST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
256 PM AST MON MAY 6 2013

.SYNOPSIS...AT UPPER LEVELS...RIDGING CONTINUES OVER THE SOUTHEASTERN
CARIBBEAN AND EXTENDS NORTHWARD THROUGH LATE WEEK. DURING THE
WEEKEND SEVERAL SHORT WAVE TROUGHS MOVE THROUGH THE ATLANTIC
WATERS...FIRST NORTH OF THE AREA AND THEN THROUGH THE AREA. WEAK
RIDGING RETURNS EARLY NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE DOMINATES THE CARIBBEAN...ESPECIALLY
THE SOUTHERN CARIBBEAN UNTIL LATE IN THE WEEK. A SERIES OF TROUGHS
MOVE THROUGH THE AREA LATE FRIDAY THROUGH MONDAY. MOISTURE IS WEAK
UNTIL TUESDAY AND WANES WEDNESDAY NIGHT. BUT SMALL MODEL
DIFFERENCES COULD MAKE THE REST OF THIS WEEK WET AS GOOD MOISTURE
REMAINS JUST NORTH OF THE AREA.

AT LOWER LEVELS...SOUTHERLY FLOW PERSISTS WITH WEAK GRADIENTS
UNTIL HIGH PRESSURE FORMS IN THE WEST CENTRAL ATLANTIC AND
GRADUALLY STRENGTHENS TO THE NORTHEAST. LOW LEVEL MOISTURE IS BEST
TUESDAY THROUGH THURSDAY. AFTER THIS MOISTURE DIMINISHES AND THE
HIGH BUILDS INTO A LARGE AND STRONG HIGH PRESSURE THAT WILL MAINTAIN
MODERATE TO FRESH EASTERLIES ACROSS THE AREA. SCATTERED SHOWERS
PERSIST IN THIS LATTER REGIME ACROSS THE LOCAL AREA.

&&

.DISCUSSION...MODERATE SEA BREEZES SET UP DURING THE EARLY MID
MORNING HOURS AND SHOWERS FORMED FROM HORMIGUEROS TO LUQUILLO.
THESE INTENSIFIED DURING THE EARLY AFTERNOON AND BEGAN MOVING
TOWARD THE NORTHEAST WHERE THEY ARE EXPECTED TO ENGULF MOST OF THE
AREA ALONG THE NORTH AND NORTHEAST COASTAL PLAINS WITH AT LEAST
SOME RAINFALL BEFORE SUNSET. AMOUNTS BETWEEN 1 AND ONE AND ONE HALF
INCHES FELL BETWEEN 11 AM AND 2:30 PM BETWEEN NARANJITO AND
FAJARDO. SHOWERS WILL DISSIPATE AFTER SUNSET. ACCORDING TO THE GFS
MODEL MOISTURE INCREASES ON TUESDAY BUT DIMINISHES RAPIDLY ON
WEDNESDAY AND RETURNS ON THURSDAY. THE DRIEST DAY APPEARS TO BE ON
THE FOLLOWING MONDAY OR TUESDAY.

EXPECT THAT RAINFALL ACROSS THE AREA WILL CONFORM TO THESE
FLUCTUATIONS IN MOISTURE BUT ALSO WILL BE GREATLY AFFECTED BY THE
RETURN TO EASTERLIES ON TUESDAY NIGHT AND WEDNESDAY. THE BAND OF
MOISTURE THAT BACKS THROUGH FROM THE SOUTH ON TUESDAY IS DEPICTED
AS RETURNING FROM THE NORTHEAST ON THURSDAY AND THESE SHOULD BE
THE BEST DAYS FOR SHOWERS. NEVERTHELESS...STRONG HEATING DURING
DRIER DAYS COULD RESULT IN SOME INTENSE THUNDERSTORMS DURING DAYS
IN WHICH MOISTURE IS LESS AND SUNSHINE LASTS LONGER. AS WINDS
BECOME NEARLY EAST...SHOWERS WILL BECOME STRONGER IN THE WEST...
UNLIKE TODAY...AND THE NORTH COAST WILL BE MOSTLY DRY. EASTERN
INTERIOR SECTIONS ARE STILL LIKELY TO HAVE SOME SHOWERS DURING THE
AFTERNOONS ON THE WETTEST DAYS.

&&

.AVIATION...TJSJ...TJNR AND TKPK TAF SITES AND ROUTES BETWEEN THEM WILL
HAVE MVFR CIGS AND MVFR/IFR VSBYS AND MTN OBSCURATIONS IN TSRA
TILL ABOUT 06/23Z. OTHERWISE EXPECT VFR CONDS THRU 07/15Z. AFT
07/15Z SHRA/TSRA WILL REFORM OVER CENTRAL PUERTO RICO AND MOVE
NORTHWEST.

&&

.MARINE...SEAS ARE RELATIVELY TRANQUIL AT THIS TIME...BUT SWELL
FROM THE NORTH NORTHEAST WILL INCREASE TODAY AND TOMORROW. WIND
WAVES ARE GENERALLY FROM THE EAST SOUTHEAST AT THE MOMENT AND ARE
FAIRLY GENTLE. THEREFORE THEY WILL NOT AFFECT MARITIME OPERATIONS
MUCH BEFORE WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  88  77  87 /  10  30  10  30
STT  78  85  76  87 /  20  30  10  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

54/12
Hazardous weather outlook, May 6, 6:02 AM AST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
602 AM AST MON MAY 6 2013

AMZ710>745-PRZ001>013-071015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
602 AM AST MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-071015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
602 AM AST MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 4 heavy rain, 3 flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Vega Alta

When
May 6, 4:27 PM AST to 5:00 PM AST
Where
Vega Alta County, 1.67 mi SW of Vega Alta to 1.43 mi SW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.400, -66.344

Road PR-620 was reported flooded and closed due to Mavilla river out of its banks.

Flood, Ponce

When
May 6, 5:37 PM AST to 8:17 PM AST
Where
Ponce County, 3.26 mi SSE of Ponce to 4.16 mi S of Ponce
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
18.004, -66.610

Numerous streets were reported flooded in the city of Ponce.

Flood, Barranquitas

When
May 7, 2:24 PM AST to 5:30 PM AST
Where
Barranquitas County, 2.74 mi WSW of Barranquitas to 2.73 mi WSW of Barranquitas
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.182, -66.357

Heavy rainfall led to urban flooding in Palo Incado sector near road PR-720.

Flash Flood, San Sebastian

When
May 7, 4:00 PM AST to 9:30 PM AST
Where
San Sebastian County, 3.36 mi WNW of San Sebastian to 3.63 mi WNW of San Sebastian
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.346, -67.013

Road PR-125 was closed due to flash flooding.

Heavy Rain, Rincon

When
May 7, 5:00 PM AST to 5:45 PM AST
Where
Rincon County, 2.65 mi ENE of Rincon to 3.02 mi NE of Rincon
Reported by
Emergency Manager
Coordinates
18.347, -67.194

Mudslide was reported at road PR-411.

Thunderstorm Wind, Rincon

When
May 7, 5:00 PM AST to 5:45 PM AST
Where
Rincon County, 1.03 mi WNW of Rincon to 0.45 mi NNE of Rincon
Measured
30 kt (35 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.337, -67.244

Road PR-412 in Rincon was closed due to a tree falling on to the road.

Heavy Rain, Orocovis

When
May 7, 5:10 PM AST
Where
Orocovis County, 2.37 mi E of Orocovis to 3.09 mi E of Orocovis
Reported by
Social Media
Coordinates
18.221, -66.384

Mudslide reported affecting road PR-156 in Orocovis.

Flash Flood, Vega Alta

When
May 7, 5:41 PM AST to 8:30 PM AST
Where
Vega Alta County, 0.88 mi NW of Vega Alta to 1.48 mi NW of Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.428, -66.340

Rio Cibuco in Vega Alta was over its banks which affected roads PR-620, PR-647, PR-675, and PR-690 ans Road PR-2.

Flash Flood, Ciales

When
May 7, 6:00 PM AST to May 8, 4:03 AM AST
Where
Ciales County, 5.45 mi NE of Ciales to 5.26 mi NE of Ciales
Cause
Heavy Rain
Reported by
Social Media
Coordinates
18.341, -66.467

Rio Grande De Manati flooded road PR-145.

Heavy Rain, Utuado

When
May 7, 8:12 PM AST
Where
Utuado County, Utuado to 3.66 mi W of Utuado
Reported by
Social Media
Coordinates
18.270, -66.700

Mudslide reported affected PR-111 Km 1.5.

Heavy Rain, San Sebastian

When
May 7, 8:40 PM AST
Where
San Sebastian County, San Sebastian
Reported by
Trained Spotter
Coordinates
18.320, -66.970

A total of 5.01 inches recorded in downtown San Sebatian.

Flood, Moca

When
May 7, 10:00 PM AST
Where
Moca County, 3.45 mi WNW of Moca to 3.81 mi NW of Moca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.407, -67.114

Rio Culebrinas was reported out of its banks flooding road PR-110.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2013Every state in 2013This day in weather historyWarnings in Puerto Rico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450615, 450616, 450617, 450679, 450680, 450686, 450712, 451207, 456724, 456730, 456732, 456733.